28 Feb Mechanism of opioid-induced pupillary effects
Mechanism of opioid-induced pupillary effects
Category: Critical Care
Larson, MD, Mechanism of opioid-induced pupillary effects., Clin Neurophysiol. 2008 Apr 6
OBJECTIVE: This study tested the hypothesis that increased activity in the pupilloconstrictor nucleus by the addition of ambient light and by the administration of fentanyl, sufficient to block pupillary reflex dilation, constricts the pupil of anesthetized patients. METHODS: Pupil diameter was measured in 10 anesthetized patients during noxious stimulation above an epidural block level, in darkness and then with light directed into the left eye. Two measurements were taken from the right eye separated by 5min. Following the second measurement, fentanyl (1mcg/kg) was administered and the measures in light and dark were repeated. The effect of light and fentanyl on pupil size and pupillary reflex dilation were analyzed. RESULTS: An increase in light directed into the left eye constricted the pupil from 2.15+/-0.38 to 1.87+/-0.40mm before fentanyl. Fentanyl did not constrict the pupil either in darkness or light but it did decrease pupillary reflex dilation by 49%. CONCLUSIONS: The miotic pupil during general anesthesia is not maximally constricted. Increased excitation of the pupilloconstrictor nucleus does not account for blockade of pupillary reflex dilation after fentanyl administration during desflurane anesthesia. SIGNIFICANCE: This study does not support the hypothesis that opioid effects on the human pupil are brought about by a direct excitatory action on the pupilloconstrictor nucleus.